Alert archive / Michigan / Lakeshore Flood Statements in 2008

Lakeshore Flood Statement 1, NWS Gaylord, MI

August 7, 20085 counties in Michigan

NWS Gaylord, MI issued this lakeshore flood statement at Aug 7, 2008, 4:33 PM EDT for 5 counties in Michigan. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2008, 4:33 PM EDT (20:33 UTC)
Expired
Aug 8, 2008, 10:59 AM EDT
In force
18 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Benzie County, MI, Emmet County, MI, Leelanau County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS43 KAPX 072033
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
433 PM EDT THU AUG 7 2008


MIZ016-019>021-025-031-080900-
/O.NEW.KAPX.LS.S.0001.080807T2033Z-080808T0900Z/
EMMET-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
MANCELONA...FRANKFORT...MANISTEE
433 PM EDT THU AUG 7 2008

RISK OF RIP CURRENTS THIS AFTERNOON AND TONIGHT ON LAKE MICHIGAN
BEACHES OF NORTHERN LOWER MICHIGAN.

GUSTY NORTHWEST WINDS AND HIGH WAVES ALONG THE NORTHWEST LOWER
MICHIGAN SHORELINE WILL LEAD TO FAVORABLE CONDITIONS FOR RIP
CURRENT FORMATIONS THROUGH MUCH OF TONIGHT. THE THREAT FOR RIP
CURRENTS WILL DECREASE EARLY FRIDAY MORNING.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$
3 follow-up statements
000 
WHUS43 KAPX 080309
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1109 PM EDT THU AUG 7 2008

MIZ016-019>021-025-031-080900-
/O.CON.KAPX.LS.S.0001.000000T0000Z-080808T0900Z/
EMMET-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
MANCELONA...FRANKFORT...MANISTEE
1109 PM EDT THU AUG 7 2008

RISK OF RIP CURRENTS TONIGHT ON LAKE MICHIGAN BEACHES OF NORTHERN
LOWER MICHIGAN.

HIGH WAVES ALONG THE NORTHWEST LOWER MICHIGAN SHORELINE WILL LEAD
TO FAVORABLE CONDITIONS FOR RIP CURRENT FORMATIONS THROUGH MUCH OF
THE NIGHT. THE THREAT FOR RIP CURRENTS WILL DECREASE EARLY FRIDAY
MORNING.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
 SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.


$$
000 
WHUS43 KAPX 080823
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
423 AM EDT FRI AUG 8 2008

MIZ016-019-021-080930-
/O.CAN.KAPX.LS.S.0001.000000T0000Z-080808T0900Z/
EMMET-CHARLEVOIX-ANTRIM-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...MANCELONA
423 AM EDT FRI AUG 8 2008

THE THREAT FOR RIP CURRENTS HAS ENDED ACROSS THE AREA.

$$

MIZ020-025-031-081500-
/O.EXT.KAPX.LS.S.0001.000000T0000Z-080808T1500Z/
LEELANAU-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...MANISTEE
423 AM EDT FRI AUG 8 2008

RISK OF RIP CURRENTS THROUGH MID MORNING ON LAKE MICHIGAN BEACHES
OF NORTHERN LOWER MICHIGAN.

CONTINUED HIGH WAVES ALONG THE NORTHWEST LOWER MICHIGAN SHORELINE
WILL LEAD TO FAVORABLE CONDITIONS FOR RIP CURRENT FORMATIONS
THROUGH MID MORNING...MAINLY BETWEEN GRAND TRAVERSE LIGHT AND
MANISTEE.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$

LAWRENCE
000
WHUS43 KAPX 081459
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1059 AM EDT FRI AUG 8 2008

MIZ020-025-031-081600-
/O.CAN.KAPX.LS.S.0001.000000T0000Z-080808T1500Z/
LEELANAU-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...MANISTEE
1059 AM EDT FRI AUG 8 2008

THE RISK FOR RIP CURRENTS HAS DIMINISHED ALONG THE BEACHES OF
NORTHERN LAKE MICHIGAN.

$$

KAS

What forecasters said that day

The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lakeshore flood statement went out at Aug 7, 4:16 PM EDT, 17 minutes earlier.

Area forecast discussion, Aug 7, 4:16 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
416 PM EDT THU AUG 7 2008

.DISCUSSION...CORE OF COLDEST MID LEVEL AIR/H7-H5 LAPSE RATES
RUNNING 6.5-7C/KM NOW DESCENDING INTO NRN MICHIGAN THIS AFTERNOON.
COMBINED WITH HEATING OF THE DAY AND MODEST INSTABILITY (250-500
J/KG MLCAPE ACROSS NRN LOWER MICHIGAN) HAS LEAD TO SCT-BKN
CONVECTION ACROSS A GOOD PORTION OF THE CWA. 3 PM SFC ANALYSIS
SHOWING A NICE CONVERGENCE AXIS RUNNING N-S BASICALLY ALONG THE M-33
CORRIDOR IN NE LOWER MICHIGAN...AND HENCE THE BEST COVERAGE OF
SHOWERS/TSTMS OCCURRING ALONG THIS CORRIDOR DOWN INTO SAGINAW BAY.
BY AND LARGE...TSTMS HAVE BEEN BEHAVING WITH JUST A COUPLE CELLS
THUS FAR THAT GOT CLOSE TO HAVING SEVERE HAIL.

FOR THE REST OF THIS AFTERNOON AND TONIGHT...WITH A FAIRLY EXTENSIVE
CU/TCU FIELD ACROSS NRN LOWER MICHIGAN AND MAX HEATING OF THE DAY
NOW PAST...STRONGEST CONVECTION SHOULD BE ON THE WANE IN THE NEXT 1
TO 2 HOURS. SO WILL BASICALLY CARRY HIGHEST (CATEGORICAL) POPS ALONG
THE AFOREMENTIONED CONVERGENCE AXIS TO THE LAKE HURON COAST INTO THE
EARLY EVENING...TAPERING OFF POPS THEREAFTER AS CONVECTION FURTHER
DWINDLES. CHANCY POPS FOR JUST ABOUT EVERYWHERE ELSE INTO THE EVENING
EXCEPT EASTERN UPPER MICHIGAN...WHERE COOLER MARINE AIR HAS SCOURED
OUT MUCH OF THE CU (SO CALLED LAKE SHADOWING). FINALLY...WITH
FREEZING LEVELS AOB 10K FEET STILL CANNOT RULE OUT A LOW END SEVERE
HAIL THREAT FOR THE NEXT FEW HOURS ALTHOUGH AS MENTIONED STRONGEST
UPDRAFTS SHOULD BE ON THE DOWNSWING SHORTLY.

THEREAFTER...SHOULD START TO CLEAR THINGS OUT LATER THIS EVENING AND
OVERNIGHT AS MID-UPPER TROUGH AXIS BEGINS TO SLIDE OUT OF THE REGION
AND SFC HIGH PRESSURE BUILDS IN. HOWEVER...AM A BIT CONCERNED OVER
THE POSSIBILITY OF STRATUS DEVELOPMENT LATER OVERNIGHT...MAINLY OVER
NORTHEAST LOWER MICHIGAN WHERE WE HAVE HAD A GOOD AMOUNT OF RAIN.
THEREFORE...WILL KEEP PARTLY CLOUDY SKIES OVER A GOOD PORTION FOR THE
AREA THROUGH THE NIGHT.

ADAM

LONG TERM (FRIDAY THROUGH THURSDAY)...WILL JUST GO AHEAD AND START
THE DISCUSSION BY SAYING CONFIDENCE IN HOW THINGS WILL TRANSPIRE
THIS WEEKEND AND NEXT WEEK IS EXTREMELY LOW. USING THE WORDS OF A
LONG TERM FORECASTER AT HPC (MR. JIM CISCO) SIMPLY PUT...THE GLOBAL
NUMERICAL MODELS ARE A MESS DURING THE MEDIUM RANGE PERIOD. IN A
NUTSHELL...INTRA AND INTER MODEL CONTINUITY REMAINS TERRIBLE...
SPECIFICALLY WITH TIMING AND MAGNITUDE (ALONG WITH SUBSEQUENT
AFFECTS) OF VARIOUS SHORTWAVES TRAVERSING A RATHER SUMMERTIME
UNUSUAL AMPLIFIED FLOW. NOW...JUST TAKING A LOOK AT NORTHERN
HEMISPHERIC WATER VAPOR IMAGERY AND UNDERSTANDING THE REMARKABLE
PERSISTENT PATTERN THAT HAS BEEN OBSERVED SINCE SPRING...SOME USEFUL
THINGS CAN BE GLEAMED FOR THE EXTENDED PERIOD...NAMELY NO SIGNS OF
ANY EXTENDED HEAT WAVE (SOME WOULD ARGUE NO SIGN OF ANY APPRECIABLE
WARMTH FOR THAT MATTER) OR SUSTAINED NORTHWARD ADVANCING GULF OF
MEXICO MOISTURE TRANSPORT. ALTHOUGH FORECAST CONCERNS ARE MANY
GIVING THESE VAST UNCERTAINTIES...HAVE DECIDED THAT THE ONLY
APPROPRIATE THING TO DO IN SUCH A PATTERN IS FOCUS ON THE FIRST FEW
PERIODS (THROUGH SATURDAY) WHEN OBSERVATION DATA CAN BE ANALYZED
(AND HOPEFULLY MODELS HAVE A SOMEWHAT DECENT HANDLE ON)...WITH A
MUCH EASIER APPROACH TAKEN FOR THE REMAINDER OF THE PERIOD (MORE ON
THIS TO FOLLOW).

AFTER SEVERAL DAYS OF HAVING A MENTION OF SHOWERS AND STORMS ON
FRIDAY...JUST CANNOT FIND A GOOD REASON TO KEEP THEM WITH LACK OF
MID LEVEL TRIGGER (EVEN SOME SEMBLANCE OF DEEP LAYER SUBSIDENCE) AND
SURFACE DEWPOINTS MIXING OUT INTO THE UPPER 40S TO LOW 50S NEGATING
THE FORMATION OF ANY SURFACE BASED CAPE. THINGS LOOK TO CHANGE
FRIDAY NIGHT AND SATURDAY WITH WATER VAPOR IMAGERY OF RATHER POTENT
WESTERN HUDSON BAY SHORTWAVE BRINGING SOME CREDIBILITY TO RECENT
MODEL ITERATIONS SHOWING THIS AMPLIFYING FEATURE PLUNGING
SOUTH-SOUTHEAST OVER THE EASTERN GREAT LAKES LATE FRIDAY NIGHT AND
SATURDAY. ASSOCIATED COLD POOL (500MB TEMPERATURES DROPPING TO
AROUND -20C) AND SLUG OF MID LEVEL -DIVQ/ENHANCED MOISTURE PLUME
ARGUES OF INSERTION OF SHOWER AND THUNDERSTORM MENTION BEGINNING
LATE FRIDAY NIGHT...CONTINUING THROUGH SATURDAY. IN FACT...IF IT
WASNT FOR STRONG AUGUST DIURNAL DISRUPTION...WOULD HAVE SERIOUS
CONCERN FOR LAKE ENHANCEMENT WITH 850MB TEMPERATURES PLUNGING TO 6C
OR SLIGHTLY COOLER. STILL...NOT OUT OF THE REALM OF POSSIBILITY THAT
INCREASED MOISTURE FLUX FROM THE WATER MAY SPUR ENHANCED CONVECTION
ALONG AND JUST DOWNWIND OF THE SHORELINES. ANOTHER HARD TO FATHOM
AUGUST POSSIBILITY IS WATERSPOUT POTENTIAL. IF INDEED PATTERN SETS
UP LIKE RECENT MODELS HAVE SUGGESTED...WATERSPOUTS A DEFINITE
CONCERN...ESPECIALLY WITH AMPLIFYING SHORTWAVE PIVOTING OVER OR JUST
EAST OF THE AREA. WILL START TO GIVE THE HEADS UP ABOUT THIS
POTENTIAL WITH A MENTION IN THIS AFTERNOON HAZARDOUS WEATHER OUTLOOK
RELEASE. HAVE TRENDED TEMPERATURES DOWN A FEW DEGREES INTO THE LOW
TO MID 70S OWNING TO THIS COLDER SOLUTION. HOWEVER...IF CURRENT
TRENDS HOLD...THESE MAY BE EVEN TOO OPTIMISTIC...WITH READINGS
POTENTIALLY STUCK IN THE 60S ACROSS MUCH OF THE NORTHLAND (PERHAPS
WARMEST NEAR THE LAKES?...SOUNDING MORE AND MORE LIKE FALL).

FOR THE REMAINDER OF THE EXTENDED...HAVE MADE THE ONLY CONSCIENCE
DECISION I CAN SEE FIT...THAT IS REMOVAL OF ALL MENTION OF
PRECIPITATION AFTER SATURDAY. NOT SAYING THAT THIS ENTIRE PERIOD
WILL BE DRY (ALTHOUGH SEE NO WASHOUT BY ANY MEANS)...JUST CANNOT
JUSTIFY TRYING TO PICK A PERIOD TO INCLUDE A MENTION GIVEN THE
VAST ARRAY OF UNCERTAINTIES THAT PLAGUE THE EXTENDED. OTHERWISE...AS
PREVIOUSLY MENTIONED...PRETTY CERTAIN WITH SUCH A CONFIGURATION THAT
TEMPERATURES WILL AVERAGE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE
PERIOD (AVERAGE HIGHS IN THE MID TO UPPER 70S FOR THIS TIME OF
YEAR).

MSB

&&

.AVIATION...ISSUED AT 134 PM.

A SERIES OF DISTURBANCES PASSING THROUGH NORTHERN MICHIGAN THIS
AFTERNOON AND EVENING WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS. ALTHOUGH VFR CONDITIONS WILL PREVAIL THROUGH THE
AFTERNOON HOURS FOR THE TAF SITES...A THUNDERSTORM OR TWO AROUND
KPLN OR KAPN MAY BRIEFLY REDUCE CONDITIONS TO MVFR. HOWEVER...THE
CHANCES REMAIN MINIMAL AT THIS TIME AND WILL LEAVE IT OUT OF THE
FORECAST FOR THE TIME BEING AND UPDATE AS NECESSARY THIS AFTERNOON.
THIS SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH THIS EVENING
WITH VFR CONDITIONS EXPECTED TONIGHT INTO TOMORROW MORNING.

KAS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR LMZ323-342-
     344>346.

     SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ341.

LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Aug 7, 12:04 PM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1204 PM EDT THU AUG 7 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
081200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1204 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF EASTERN UPPER
AND NORTHERN LOWER MICHIGAN THIS AFTERNOON INTO THE EVENING. BEST
CHANCE FOR THUNDERSTORMS WILL BE ACROSS INTERIOR SECTIONS OF
NORTHERN LOWER MICHIGAN SOUTH OF M-32...BETWEEN 2 PM AND 9 PM.
SEVERE STORMS ARE NOT EXPECTED. HOWEVER...STRONGEST STORMS WILL
PRODUCE WIND GUSTS UP TO 40 MPH AND HAIL UP TO PENNY SIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT ACROSS
NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:01 PM EDTSmall Craft AdvisoryAPX19 hr
Aug 7, 4:07 PM EDTSpecial Marine WarningAPX53 min
Aug 7, 4:54 PM EDTSpecial Marine WarningAPX37 min
Aug 7, 5:27 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco48 min
Aug 7, 5:39 PM EDTSevere Thunderstorm WarningAPXOgemaw, Roscommon36 min

Nearby

Lakeshore Flood Statements in Michigan, 2008Every lakeshore flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.